Dravet syndrome Case Study: 20 year old patient give Stiripentol, on alternative medications.
This is a case study reflecting a Dravet syndrome consult by H Davies, PharmD to a pediatric neurologist in the US. Name of child is changed. This factual case is for learning purposes only. Any changes to medication should be under the supervision of a healthcare professional.
S: MP is a 20 year old female with a clinical diagnosis of Dravet syndrome, lifelong intractable epilepsy and repeated episodes of status epilepticus (SE). Despite multiple medication trials, she continues to experience tonic-clonic seizure activity at least one a week, if not more. We wish to add stiripentol to her medication regimen in an attempt to decrease frequency and length of seizures. We realize the clinical studies for stiripentol suggest better efficacy in children < 12 but mom is willing to try this medication due to the severity of MP’s seizures.
O: MP currently has frequent seizure duration > 3 minutes and she is at risk for SE. Currently, she is on increasing doses of clonazepam, Depakote and has a vagal nerve stimulator recently replaced to refresh the battery. She is also on Clobazam. She also recently failed a course of Vimpat. Despite all the above, she continues to experience tonic-clonic seizure activity at least one a week, if not more.
Klonopin 0.5 mg- one tab AM/ 1.5 tabs PM (recently increased on 5/28/10)
Depakote 250 mg- one tab BID
Clobazam- 10 mg 1/2 tab AM/1/4 tab PM
recently dc’ed Vimpat 50 mg QD on 5/28/10
Weight on 4/5/10 visit: 69 kg
Depakote trough level: 71
A: MP has uncontrolled, potentially life threatening seizures due to Dravet syndrome. A trial of the addition of stiripentol to her current anti-epileptic drug regimen is warranted.
P: Before starting stiripentol, I would convert the Klonopin over to the clobazam slowly so there aren’t too many drug interactions going on. Go ahead and order the stiripentol, it will take several weeks usually to initiate the order and receive the drug. She will start out at 10 mg/kg/day or around 690 mg. It is given BID, and comes in 250 mg and 500 mg capsules. I’d order the 250 mg tablets initially, 2 boxes of 60 each, to see if she tolerates the drug. You can increase the stiripentol weekly to effect with a max dose of 50 mg/kg/day (3500 mg for MP).
In general, there is a 1:10 relationship of clobazam to Klonopin. (1 mg Klonopin = 10 mg Clobazam) . Also, in general, the dose of clobazam used in the studies with stiripentol and depakote (remember, the combination in which stiripentol was approved in EU was stiripentol, clobazam, and depakote) did not exceed 0.5 mg/kg/day. MP has room to move up slowly on her clobazam if tolerated – up to about 35 mg/day. We won’t strive for this dose at first because we don’t know to what extent the stiripentol will interact with clobazam in this patient.
To convert existing Klonopin to Clobazam for MP, I would:
1) Increase the nighttime clobazam 10 mg from 1/4 (2.5 mg) to 1/2 (5 mg) tablet week one (She would be taking 5 mg clobazam BID week one) – at the same time, decrease the nighttime Klonopin to 0.5 mg at night time (She would be taking 0.5 mg Klonopin BID week one)
2) Increase nighttime clobazam to 3/4 (7.5 mg) tablet HS week two (She would be taking 5 mg clobazam in AM and 7.5 mg clobazam in the pm) – at the same time, decrease the nighttime klonopin to 0.25 mg at night time (She would be taking 0.5 mg Klonopin in the AM and 0.25 mg Klonopin in thePM)
3) Increase daytime clobazam to 7.5 mg (3/4 tablet) in the AM week three (She would be taking 7.5 mg clobazam in the am and 7.5 mg in the PM) – at the same time, decrease the AM Klonopin to 0.25 (1/2 of 0.5 mg tablet) and give 0.25 mg HS (She would be taking 0.25 mg (1/2 of 0.5 mg tablet) Klonopin BID)
4) Increase the nighttime clobazam to 10 mg (1 tablet) week four (She would be taking 7.5 mg clobazam in the AM and 10 mg clobazam in the PM) – at the sasme time, stop the night time Klonopin.
5) Complete conversion to 10 mg Clobazam BID on week 5, no Klonopin given.
A Depakote trough of 71 is too high for her to start stiripentol. We will need to decrease further when stiripentol is started. In general, the French doctors keep the trough around 30 and no more than 50 mg/dLand the dose of Depakote no more than 30 mg/kg/day. She is currently on around 7 mg/kg/day.
Please let me know how this goes, and how she does on stiripentol. Best regards, Harriet Davies, PharmD ICE Epilepsy Alliance
S: MP’s neurologist was not able to decrease her Klonopin further than 0.5 mg BID- as it resulted in increased seizure activity. Her mother states this is historically true for MP with Klonopin weans. She is on both Klonopin 0.5 mg BID and Frisium 10 mg BID. Her mother is also very concerned about drug interactions with Stiripentol (especially with Spironolactone & Luvox). What is your impression regarding Stiripentol & staying on the Klonopin + Frisium? What about drug interactions with Stiripentol and the below list? She weighs 168# and a trough Depakote level from last week was 56.8. Mother is in possession of Stiripentol and eager to start. And lastly, do you know of any physicians in the United States that have extensive experience with Stiripentol? Thank you as always for your assistance.
0: MP has continued unacceptable seizure activity, has not been able to convert fully to clobazam, and her mother is concerned about drug interactions and initiation of stiripentol.
Depakote 250mg twice a day
Klonopin 0.5 mg twice a day
Fluvoxamine 50 mg twice a day
Frisium (clobazam) 10 mg twice a day
Carnitor 330 mg twice a day
Spironolactone 25mg a day
Lactolose 4 tsp. a day
Thyroid USP Compound 30mg
CoQ10 (Ubiquitin 100mg/twice daily)
Alpha Lipoic Acid
Magnesium & P5P
Bupleurum & DB
Bupleurum & Peony
A: I think it is fine to start the stiripentol, with the clobazam and klonopin together. Start low and go slow, monitoring for side effects.
Depakote levels may go up, and probably will. With a level of 68, I would not recommend reducing when adding STP, just monitoring SE and drug levels weekly over the next few weeks and adjust accordingly.
Fluvoxamine is a cytochrome P450 (liver) inhibitor as is Stiripentol. As we know, the drug levels of the other AEDs go up due to STP. This may be compounded by Fluvaxamine in the mix. Start low and go slow with STP.
The major MOA of stiripentol is to increase the active metabolite of clobazam. You can expect as much as a 50% increase in blood level (although we cannot check blood levels in the US without sending out of country). Typically, I recommend reducing clobazam by 1/3 when adding stiripentol, then more if not tolerated (aggitation, insomnia, loss of appetite, sometimes lethargy too).
MP is on a very low dose of Carnitor for her weight, but if her levels are fine, this is not a problem. If she is taking lactulose for high ammonia (reason for lactulose has not been specified in our email exchange) , you may want to increase carnitor to 100 mg/kg/day.
I am concerned about a potential very complicated interaction with spironolactone- by which spironolactone interferes with CYP450 regulation in the liver. I have not had time to read about my speculation on this interaction in depth, but will explore further if you’d like. My concern is that by interfering with internal regulation of the CYP450 co-enzymes, it may render STP ineffective since the major MOA is interference with this enzyme system. This interaction does not seem to have been studied by Biocodex.
I would recommend taking thyroid medication separate from other drugs for fear of binding.
I did not find that any of the prescribed supplements were metabolized by the CYP450 system; however, please double check. If they are, then their metabolism will be interrupted with STP and blood levels will be higher.
P: The plan is to start MP on 10 mg/kg/day or around 690 mg. Increase the stiripentol weekly to effect with a max dose of 50 mg/kg/day (3500 mg for MP). Advise mother to avoid caffeine and macrolide antibiotics, and to check with you before any additional medications are used. There is a complete list of interactions at www.ICE-Epilepsy.org.
Feedback from Neurologist regarding plan:
Thank you Michelle for your guidance! MP’s mother was advised to avoid caffiene and macrolide ABX. We have discontinued the sprinolactone. The lactulose is for constipation, not high ammonia. We are starting low and going slow with the Stiripentol. So far, she is doing well. Thank you and will send updates.